Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Flagstaff, AZ

October 4, 2007Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 4, 2007, 7:10 PM MST for Apache County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2007, 7:10 PM MST (02:10 UTC)
Expired
Oct 4, 2007, 7:45 PM MST
In force
35 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 158 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 050211
SVRFGZ
AZC001-050245-
/O.NEW.KFGZ.SV.W.0091.071005T0210Z-071005T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
710 PM MST THU OCT 4 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 745 PM MST

* AT 708 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF MOUNT BALDY PEAK...OR ABOUT 32 MILES SOUTHEAST
  OF SHOW LOW...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT BALDY PEAK BY 730 PM MST...
  GREER BY 745 PM MST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3420 10959 3400 10934 3371 10975 3384 10986
TIME...MOT...LOC 0210Z 227DEG 34KT 3384 10977

$$
TC
1 follow-up statement
000 
WWUS55 KFGZ 050246
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
744 PM MST THU OCT 4 2007

AZC001-050254-
/O.EXP.KFGZ.SV.W.0091.000000T0000Z-071005T0245Z/
APACHE AZ-
744 PM MST THU OCT 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL APACHE COUNTY
EXPIRES AT 745 PM MST...

THE STORM APPROACHING THE GREER AREA CONTINUES TO SHOW SIGNS OF 
WEAKENING AND FROM CURRENT RADAR DATA THE STORM IS NO LONGER 
PRODUCING A SEVERE WEATHER THREAT...THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3420 10959 3400 10934 3371 10975 3384 10986
TIME...MOT...LOC 0244Z 227DEG 34KT 3406 10949

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:30 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Oct 4, 2:30 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU OCT 4 2007

.SYNOPSIS...AN APPROACHING STORM SYSTEM WILL BRING PARTLY TO MOSTLY
CLOUDY SKIES AND A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT
AND FRIDAY. IT WILL ALSO BE VERY WINDY WITH THE POTENTIAL FOR
SOUTHWEST WIND GUSTS OF OVER 40 MPH EARLY THIS EVENING AND AGAIN ON
FRIDAY. OVER THE WEEKEND...A COLD FRONT MOVING IN FRIDAY NIGHT WILL
USHER IN THE COOLEST TEMPERATURES OF THE SEASON. FAIR AND MILD
WEATHER WILL RETURN FOR MUCH OF NEXT WEEK AS HIGH PRESSURES MOVES
OVER ARIZONA.

&&

.DISCUSSION...A CLOSED-LOW IN THE MID TO UPPER LEVELS WAS LOCATED
OVER THE NORTHWEST COAST OF THE UNITED STATES THIS AFTERNOON. OVER
THE NEXT 24- TO 48- HOURS THIS LOW CENTER WILL DEEPEN AND MOVE
SOUTHEASTWARD TOWARD ARIZONA AS STRONG CYCLOGENESIS CONTINUES. THIS
STRONG LOW AND COLD FRONT WILL MOVE OVER THE GREAT BASIN AND ARIZONA
FROM FRIDAY INTO SUNDAY BRINGING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS...STRONG WINDS AND THE COOLEST TEMPERATURES OF THE
SEASON.

FOR TONIGHT...WITH STRONG PRESSURE GRADIENTS IN PLACE...EXPECT
SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH OVER MOST OF
THE AREA. HOWEVER...ACROSS NORTHWEST ARIZONA...INCLUDING THE GRAND
CANYON...KAIBAB PLATEAU AND THE COCONINO PLATEAU WIND GUSTS OF 45
MPH ARE ANTICIPATED UNTIL 9 PM MST AND A WIND ADVISORY WILL CONTINUE
UNTIL MID EVENING (SEE PRODUCT PHXNPWFGZ FOR DETAILS). THE THREAT FOR
SHOWERS AND STORMS WILL CONTINUE...MAINLY FROM THE MOGOLLON RIM
SOUTHWARD WHERE THE BEST MOISTURE AND OROGRAPHIC LIFT WILL BE
LOCATED.

ON FRIDAY...THE MID TO UPPER LOW WILL MOVE OVER NEVADA WITH A COLD
FRONT PUSHING TOWARD ARIZONA. AS A RESULT...EXPECT STRONG SOUTHWEST
WINDS ON FRIDAY ACROSS ALL OF NORTHERN ARIZONA. FROM MID-DAY AND
THROUGH THE AFTERNOON SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO
NEAR 50 MPH ARE ANTICIPATED. A WIND ADVISORY WILL LIKELY NEED TO BE
ISSUED FOR FRIDAY. ALSO...MODELS ARE BEGINNING TO HINT TOWARD A
PRECIPITATION BAND FORMING IN ADVANCE OF THE COLD FRONT FRIDAY
AFTERNOON AND NIGHT. THE IMPACT OF THE RAIN BAND WOULD MAINLY BE
FROM A PRESCOTT...FLAGSTAFF...PAGE LINE WESTWARD WHERE WIDESPREAD
QUARTER TO HALF INCH RAINFALL TOTALS WILL BE POSSIBLE. THE COLD
FRONT AND DRIER AIR WILL PUSH ACROSS NORTHERN ARIZONA LATE FRIDAY
NIGHT.

FOR SATURDAY AND BEYOND...SUNDAY AND MONDAY MORNINGS WILL SEE THE
COLDEST LOW TEMPERATURES OF THE SEASON WITH ELEVATIONS ABOVE 6000
FEET FALLING WELL BELOW FREEZING. IN ADDITION...DAYTIME HIGHS WILL
BE THE COOLEST OF THE SEASON OVER THE WEEKEND. OTHERWISE...HIGH
PRESSURE WILL MOVE IN FROM THE WEST STARTING MONDAY WITH A RETURN TO
MOSTLY CLEAR SKIES AND MILD DAYTIME TEMPERATURES NEXT WEEK.

MCCOLLUM
&&

.AVIATION...FOR THE 00Z PACKAGE...WDLY SCT-SCT SHRA/TSRA WILL
CONTINUE TO DEVELOP THIS EVENING ACROSS THE MOGOLLON RIM AND POINTS
SW...AND WILL MOVE TOWARDS THE NE ACROSS NE AZ. CLOUD BASES WILL
GENERALLY REMAIN SCT-BKN BTWN 4-6K FT AGL. EXPECT CIGS BTWN 1K-3K FT
AGL AND VSBYS OF 1-3SM...ALONG WITH WND GUSTS UP TO 35 KT IN THE
HEAVIEST SHRA/TSRA. WDSPRD SW SFC WNDS OF 15 TO 25 KTS WITH GUSTS TO
35 KTS WILL CONTINUE THROUGH 03Z TONIGHT...THEN WILL DECREASE TO
10-15 KT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

KETCHUM
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 9 PM MST THIS
EVENING FOR THE KAIBAB PLATEAU...GRAND CANYON AND THE COCONINO
PLATEAU. ZONES 4/6/7.
&&
Hazardous weather outlook, Oct 4, 1:45 PM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
145 PM MST THU OCT 4 2007

AZZ004>018-037>040-050700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
145 PM MST THU OCT 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

A WIND ADVISORY WILL CONTINUE UNTIL 9 PM MST FOR THE NORTHWEST
CORNER OF ARIZONA...WITH WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS OF
45 MPH EXPECTED. PLEASE SEE PRODUCT PHXNPWFGZ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...WINDS WILL BE EVEN STRONGER AS A COLD FRONT APPROACHES
ARIZONA FROM THE NORTHWEST. IT IS LIKELY THAT A WIND ADVISORY WILL BE
ISSUED FOR ALL OF NORTHERN ARIZONA FOR FRIDAY.

FOR THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK...NO WEATHER
HAZARDS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:42 PM MSTSevere Thunderstorm WarningFGZApache, Gila, Navajo33 min
Oct 5, 3:23 AM MSTWind AdvisoryFGZApache, Coconino, Gila, Navajo, Yavapai18 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.